Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 174, NWS Blacksburg, VA

June 16, 20086 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2008, 2:11 PM EDT for 6 counties in Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2008, 2:11 PM EDT (18:11 UTC)
Expired
Jun 16, 2008, 3:15 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:21 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:10 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 16, 1:10 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT MON JUN 16 2008

.SYNOPSIS...
A FAST MOVING COLD FRONT THAT WILL APPROACH FROM THE NORTHWEST THIS
EVENING. THIS FRONT SHOULD CROSS THE REGION OVERNIGHT RESULTING
IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO TONIGHT. A
COOL BUT MAINLY DRY NORTHWEST FLOW OF AIR WILL DEVELOP BEHIND THE
FRONT FOR MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN CONTINUES TO BE THE THREAT FOR FAST MOVING
STRONG/SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO EARLY
TONIGHT AS A STRONG COLD FRONT APPROACHES FROM THE NW. MSAS
SHOWING THE FCST AREA CONTINUES TO DRY OUT- DEWPOINTS
DROPPING...WITH HEATING/MIXING AND A DONSLOPE WIND INTO THE
FOOTHILS AND PIEDMONT. HOWEVER...DEEPER MOISTURE REMAINS POOLED
WEST OF THE MTNS. WATER VAPOR SHOWS A SHORT WAVE MOVG ACROSS SRN
OHIO/NRN KY AT THIS TIME...GENERATING THE AREA OF SHOWERS/TSMS
MOVG INTO WV. LOOKS LIKE ANY STRONG OR SEVERE TSTMS THROUGH THE
REST OF THE AFT WILL BE ASSOCIATED WITH THIS FEATURE...AND IT MAY
BRUSH NRN SECTIONS OF THE CWA. BETTER COVERAGE FURTHER SOUTH FOR
MOST OF THE CWA WILL PROB BE AFTER 400 PM. SO I HAVE UPDATED THE
POPS/WX TO SLOW DOWN THE TIMING FOR MOST OF THE CWA TO LATE
AFTERNOON AND THIS EVENING. I ALSO MADE ADJUSTMENTS TO TODAY/S
TEMPS.

FRONT SHOULD BE SAGGING TO THE SOUTH OVERNIGHT WITH POSSIBLE
BROKEN TSRA LINE FEATURE HEADING INTO NC. GUIDANCE HAS GOTTEN
SLOWER WITH THE FRONT LATER TONIGHT GIVEN A WEAK WAVE TO THE SOUTH
LATE AND LAGGING S/W ENERGY...SO KEEPING AT LEAST CHANCE POPS ALL
AREAS UNTIL LATE. COOL ADVECTION WILL BE SURGING IN FROM THE NW
LATE BUT SINCE THINGS LOOK TO BE SLOWER LEANED CLOSER TO THE
WARMER MET MOS FOR LOWS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DRIER AND COOLER AIR WILL CONTINUE WORKING SE BEHIND THE FRONT TUE
BUT LIKELY WONT SEE THE FULL EFFECTS UNTIL THE WAVE ON THE FRONT TO
THE SE PASSES LATE IN THE DAY. GIVEN SLOWER SOLUTIONS APPEARS WILL
NEED TO ADD IN LOW POPS FAR SOUTH TUE MORNING WHERE A FEW RESIDUAL
SHRA POSSIBLE. SINCE UPSLOPE LOOKS TO HAVE LESS RH BASICALLY
RUNNING DRY WITH CLEARING SKIES AND BREEZY CONDITIONS DEVELOPING FROM
NORTH TO SOUTH BY TUE AFTERNOON. CLEAR BUT CHILLY MOUNTAINS TUE
NIGHT WITH COLDEST 85H AIR OVERHEAD IN DEEP NW FLOW ALOFT. NEXT
S/W WILL PROPAGATE AROUND THE UPPER TROF WED BRINGING MORE CLOUDS
UPSLOPE REGIONS AND A FEW -SHRA INTO WED NIGHT...OTRW MAINLY
SUNNY EAST. HIGH TEMPS LIKELY AOB MOS WESTERN MOUNTAINS THRU WED
GIVEN COOL ADVECTION BUT CLOSER TO THE WARMER MAV E PER DOWNSLOPE.
SOME 40S LIKELY IN THE VALLEYS WITH 50S ELSEWHERE TUE/WED NIGHT
PENDING DEGREE OF MIXING TUE NIGHT AND THE AMOUNT OF CLOUDS WEST
WED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE 00Z GEFS MEAN AND ECMWF ENSEMBLE MEAN CONTINUED TO SHOW
A TROUGH OVER THE EAST. OVERALL...NW FLOW ALOFT AND BELOW NORMAL
TEMPERATURES ARE IN STORE FOR THE MID ATLANTIC REGION. MODELS ARE IN
GOOD AGREEMENT THAT OUR REGION WILL BE UNDER THE INFLUENCE OF A 5H
TROF THAT MAY BE REINFORCED BY ADDED S/W ENERGY TOWARD THE WEEKEND.
IT IS INTERESTING TO NOTE THAT THE DETERMINISTIC GFS CLOSES OFF A
MID LEVEL LOW OVER THE SOUTHEAST DAYS 6 AND 7(SAT AND SUN)...WITH
THE ECMWF SENDING MOST OF THE FRESH HEIGHT FALLS INTO THE MID
ATLANTIC REGION.

WITH LOW LEVEL NORTHWEST FLOW AND WEAK SHORTWAVES RIDING AROUND
UPPER LOW...CANT RULE OUT AFTERNOON WIDELY SCATTERED CONVECTION IN
THE MOUNTAINS BUT APPEARS BEST SHOT MAY COME THURSDAY AND AGAIN OVER
THE WEEKEND WITH THE NEXT IMPULSE. PLAYED THE HIGHEST CHC POPS ON
SATURDAY. LEANED TEMPERATURES TOWARDS HPCGUIDE DURING THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WILL CONTINUE TO SEE ISOLATED MVFR/IFR IN FOG MAINLY KDAN/KLYH
EARLY THIS MORNING OTRW VFR. ANY SUB- VFR VSBYS SHOULD IMPROVE TO
VFR BY 13 OR 14Z THIS MORNING AS BETTER MIXING STARTS TO DEVELOP.

A WEAK COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD
OF THIS FRONT IN THE LATE AFTERNOON AND EVENING. BEST CHC WILL BE
IN THE WEST AT BLF AND LWB BECAUSE OF THE LOW LEVEL WEST WIND AND
CLOSER PROXIMITY TO THE FRONT/DEEPER RH. MVFR TO BRIEF IFR CAN BE
EXPECTED WITH THE PASSAGE OF ANY SHOWER OR THUNDERSTORM AND ALONG
VARIABLE AND GUSTY WIND CONDITIONS. OTHER MORE ISOLATED NATURE
TSRA MAY AFFECT THE REST OF THE REGION BETWEEN 21-00Z SO WILL
INCLUDE VICINITY MENTION ELSW AS WELL. EXPECT TSRA TO END THIS
EVENING OR AT LEAST TAPER TO RESIDUAL -SHRA UNDER MID DECK
OVERNIGHT. SOME MVFR/IFR IN FOG ALSO POSSIBLE LATE TONIGHT BUT
ONLY IN THE LOW SPOTS/VALLEYS PENDING MIXING OVERNIGHT.

VFR CONDITIONS ARE THEN EXPECTED TUESDAY THRU FRIDAY WITH A
NORTHWEST FLOW INTO THE REGION. EXCEPTION MAY BE KBLF AND
KLWB...WHERE PASSING SHOWERS COULD BRING BRIEF PERIODS OF MVFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...JH/JJ/KK
LONG TERM...JH/KK
AVIATION...DS/JH/KM
Hazardous weather outlook, Jun 16, 9:09 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 AM EDT MON JUN 16 2008

VAZ018>020-023-024-035-WVZ042>045-171315-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
909 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACCOMPANIED BY
DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

VAZ007-009>017-022-032>034-043>047-058-059-171315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
909 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS AND LARGE HAIL LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-171315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
909 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR AHEAD OF A COLD
FRONT LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 16, 9:07 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 AM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 E JEFFERSON           36.42N 81.43W
06/14/2008                   ASHE               NC   DEPT OF HIGHWAYS

            TREE DOWN ON JOE LITTLE ROAD

&&

JJACKSON
Local storm report, Jun 16, 10:27 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     SYLVATUS                36.87N 80.77W
06/14/2008                   CARROLL            VA   PUBLIC

            LARGE TREES LIMBS DOWN ON HIGHWAY 100

&&

WERT
Local storm report, Jun 16, 11:34 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 SW CHALK LEVEL        36.89N 79.32W
06/14/2008                   PITTSYLVANIA       VA   PUBLIC

            LARGE TREE LIMBS DOWN

&&

WERT
Special weather statement, Jun 16, 1:46 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT MON JUN 16 2008

VAZ018>020-023-024-WVZ043>045-161845-
CRAIG VA-BOTETOURT VA-BATH VA-MONROE WV-GREENBRIER WV-SUMMERS WV-
ROCKBRIDGE VA-ALLEGHANY VA-
146 PM EDT MON JUN 16 2008

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WARM SPRINGS TO 6 MILES NORTH OF COVINGTON CITY TO 5 MILES SOUTH OF
WHITE SULPHUR SPRINGS TO 5 MILES EAST OF HINTON...MOVING EAST AT 30
MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...INGALLS FIELD...
HOLLINS AT 155 PM EDT...BURNSVILLE...DOUTHAT STATE PARK AT 200 PM
EDT...CLIFTON FORGE CITY AT 205 PM EDT...JORDAN MINES...EARLEHURST AT
210 PM EDT...YOST...NIMROD HALL AT 215 PM EDT...GLEN WILTON AT 220 PM
EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THE STORMS MAY STRENGTHEN SOME MORE AND REACH SEVERE LEVELS WITH
WIND GUSTS TO 58 MPH OR LARGE HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES AND POSSIBLE WARNINGS ON THIS DEVELOPING SITUATION.

JJ
Local storm report, Jun 16, 2:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WHITE SULPHUR SPRINGS   37.80N 80.30W
06/16/2008  E0.75 INCH       GREENBRIER         WV   PUBLIC

            PENNY SIZED HAIL ON INTERSTATE 64. BEGAN AT 200 PM EDT
            AND ENDED AT 205 PM EDT.

&&

DWERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig55 min
Jun 16, 3:23 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg67 min
Jun 16, 4:26 PM EDTTornado WarningRNKBland, Giles, Tazewell34 min
Jun 16, 4:56 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Montgomery, Pulaski44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.